I need help everyone!
I have been bleeding for a while now. I thought that I was just having a period in between my period, but then I started having a few nosebleeds (which have stopped now), and many dark bruises. My hair started falling out at record speeds at the same time. All this has been going on since late Dec. So, I went to the dr and they thought that it was the Imuran that I had just started taking. I stopped taking it over 2 weeks ago and have not improved. I will stop bleeding for 2 days and think that it is over, then start again. The only other changes are that I was off my Plaquenil for 1 month and started back on a half dose. Plus, I was told that I have antiphosphlipid syndrome and cushing's syndrome. I also have been weaning off the Prednisone for 1 month. Anyone else having similar problems or think its from the meds?
Thanks so much,
Hi, Leslie. I had bouts with breakthrough bleeding from the time I was a teen right through to menopause. Some episodes lasted 3+ months. So I know it's possible to experience this WITHOUT meds, because I wasn't on any until age 47, when I was finally Dx'ed. One theory my drs. had way back when was that BC pills made it worse. But the problem had started before I'd ever taken BC pills, so for me BC pills couldn't have been the prime cause.
Are you also on a blood thinner for the antiphospholipid syndrome?
I assume your rheumie knows, but have you or your rheumie also consulted with an OB/GYN? I really hope some dr. you consult can offer new insights fast. Sympathetically, Vee
I am supposed to be taking an aspirin a day. But, I have not taken it for over 1 week now because of the bleeding. The office staff will page my new rheumy today and call me back to tell me what to do. I am thinking about calling my gyn and breaking down and see him. (I hate to do that! Did you have fibroids or was it the Lupus or the APS? I have never had them before but it sure sounds like it could be. AAAAGGGGHHHH! I just want to be normal for 1 month without any of these problems - just 1 month of freedom!
I will keep you updated,
Hi, Leslie. I still don't know---and never will---what caused my menstrual problems. I was a suspicious character for years ( ) but didn't have anything that looked "lupus-possible" to my drs. until the recurrent rashes in my late 30's.
I'm sure drs. today know much more about this sort of bleeding than they did 35 years ago. Main thing is to allow them to evaluate what's going on with you now, in the context of what's already known about you---so I'm really glad you contacted your rheumie's staff for advice. Post us when you're able, OK? Thinking of you, Vee
Man, you are on a roller coaster with this bleeding, not to mention the rest. I know that I had quite a few nosebleeds before I began taking medication for lupus and none since. The doctors said it was the membranes in my nose drying out and therefore they broke open and bled with very little trauma. This happens especially in winter with all the dry, heated air going up our noses. Made sense after being diagnosed with lupus and finding out that many people with lupus have trouble with dried out mucus membranes (eyes, mouth, vagina... it would follow that the nasal passages would be affected by this). I think being off plaquenil and weaning your prednisone might cause things to get out of whack with your body's biochemistry and allow you to begin having all these "breakthrough" symptoms.
Taking Imuran must have some effect on your blood and bleeding issues, not to mention the changes in the prednisone and plaquenil. Weaning down your dose of prednisone could definitely cause some hair loss (it did for me), but I do suspect that the Imuran has more to do with that.
I have been bleeding some myself, but not as much as you, just some spotting or a trickle after sex. I didn't think of fibroids, but since you brought them up, I will check into that angle.
Hope all of this resolves itself for you soon so you can have that one month of freedom that you dream of. And that one month turns into two months...three months... four months......
Hi Leslie - sorry to hear your are having so many bleeding problems. I was having them to (starting late Dec.) & they were really freaking me out. Menstrally I was bleeding very heavy for 8+ days at a time, would stop for 5 then have 2 days more then stop for a week and then would go another 8 days. Then I was also having uncontrollable bloody noses (the blood vessels in my sinuses were actually "bursting" due to the membrane lining being so thin). My legs/arms look like I got beat up - big black bruises up & down them. Now add the fact no one can seem to find my blood pressure in my arms. So I'm trying to not freak out. (My WBC continues to be over 13K so I'm definately fighting something). I went to an OBGYN specialist who felt the Prednisone was the reason for the period issues & he thought either doing Estrogen patches OR birth control would be key to getting things under control and controlling all the "extra" bleeding by keeping the hormones more constant. I decided to wait on the Estrogen patches but, did start the birth control pills - so far it's working. It's been about 3 weeks & no extra bleeding. On the bloody noses only one in the last couple of weeks - but, still working on healing the nasal/sinus ulcers. Plus, I'm tapering much slower now.
For me what I figured out was when I taper down on the Prednisone the bleeding gets worse - which is pretty scary (if I miss a dose by a couple of hours my period would start).
I do not want to be on Prednisone forever - my moon face is still freaking me out. Right now I'm still at 45mg of Prednisone.
So I completely feel for you with all this bleeding - It's not good! Please take care of yourself & get your doctor's to help you get this under control. After all you need your blood! Keep us posted.
I thought i would give my contribution. I had bad bleeding problems before i was diagnosed with lupus along with my other symptons. i would have periods and then wierd in between bleeds. Once i woke up sweating with in the middle of the night with blood all on my sheets. when i was having these bleeds i was on no medication. I have been having nose bleeds and bruises bad too. so i don't really attribute the bleeds to medication but to the lupus and sticky blood i have now been diagnosed with. however my worse bleed was when i gave myself a junior aspirin because i theought i had sticky blood that made me bleed bad. i think im going to have to negotiate with a rheumie what anticoag treatment to take. apparntly anti malariel meds have blood thiinning properties so you may not need to take aspirin aswell. Graham hughes was going to start me on two drugs plavix which is an expensive form of aspirin and heparin a drug given to women that miscarry. however this has not been started yet as they are pretty potent drugs and im highly allergic. I found it strange advice that it has been suggested to somone to take oestrogen patches!! My thoughts on this are to be cautious. My problems got really bad when i was put on the pill i started getting badly sick about this time. My doctor at the time thought i had a problem with oestrogen. Graham hughes thought the pill contributed to both the sticky blood and the lupus. After all its 95 women who get lupus, makes me think lupus loves female hormones. also women gwet flares after giving birth and the menopause so i sometimes think that messing with our hormones or an increase in female hormones could be the worst thing. I wish i had never messed around with my body and been put on the pill like that it definately triggered my Lupus. Hope this helps.
My son and I suffer from very heavy nosebleeds, and once when he was having a lot of trouble with them and cauterization wasn't helping much, a pediatric oncologist/hematologist prescribed Premarin cream to be applied sparingly to the nasal membranes daily for three days in a row, once a month for three consecutive months. This was to thicken the mucosal lining and better protect the blood vessels.
I don't know if this is something that would be beneficial for you, as it does involve hormones, but it might be worth asking about at your next doctor appointment.